Louisiana, 2021

Tornado and Damaging Wind in Louisiana, March 17, 2021

March 17, 2021 · NWS SHV · 2 events in 2 counties and zones

A strong closed upper low pressure system ejected northeast through the Oklahoma/Texas Panhandle region during the afternoon and evening hours of March 16th, which helped mix a dry line east across Oklahoma and Texas. Ahead of this dry line, a broad warm and moist sector spread north across the Ark-La-Tex, which allowed for greater instability to overspread into the area ahead of this surface…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong closed upper low pressure system ejected northeast through the Oklahoma/Texas Panhandle region during the afternoon and evening hours of March 16th, which helped mix a dry line east across Oklahoma and Texas. Ahead of this dry line, a broad warm and moist sector spread north across the Ark-La-Tex, which allowed for greater instability to overspread into the area ahead of this surface feature. A complex of showers and thunderstorms developed over West Texas during the late afternoon through the evening hours on the 16th, before advancing east across the state during the overnight and early morning hours of the 17th. Some of these storms remained severe as they moved through East Texas around and shortly after daybreak, where damaging winds downed trees and power lines before gradually weakening as they moved into Western Louisiana. However, some of these storms re-intensified and became severe during the early afternoon across portions of North-central Louisiana, where several trees were snapped and uprooted near Dubach in Lincoln Parish, with an isolated tornado also briefly touching down just west of Farmerville in Union Parish. These storms exited the region by mid-afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 17, 11:51 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 17, 11:51 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1251 PM CDT Wed Mar 17 2021

.AVIATION...

For the ArkLaTex terminals, we have the TS line half way and
still edging eastward. All of are terminals may not be done with
thunder for the next few hours. KMLU will see the initial line
move in during the next couple or few hrs. New showers dvlpg near
KTYR down toward KLFK will have dynamic support to warrant VCTS
and a tempo for now. We will monitor. Otherwise, S/SE winds will
shift to W/SW during the aftn with a tight gradient overnight
keeping sustained speeds 10-20KT with some higher gusts possible.
/24/

&&

.PREV DISCUSSION... /issued 1043 AM CDT Wed Mar 17 2021/

UPDATE...

To tweak pops and weather into the afternoon transistion.

SHORT TERM...

The line of thunderstorms continues to move to the east at 20-25
mph and stretches from Center to Haughton to Magnolia. The farther
east this morning for this cool pool and clouds and rain areas
move, the better things perhaps will work out for the afternoon.
However, we are clearing out some good breaks in the overcast in
deep east Texas and many parameters remain for redevelopment with
even limited recovery. We will look at an 18Z balloon launch to
better define the afternoon instability going forward through peak
heating. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  46  63  44 /  80   0   0   0
MLU  81  48  62  45 /  90  20   0   0
DEQ  76  43  57  41 /  80   0   0   0
TXK  77  46  58  43 /  90   0   0   0
ELD  76  45  59  42 /  90   0   0   0
TYR  75  44  62  43 /  70   0   0   0
GGG  76  44  62  41 /  80   0   0   0
LFK  78  45  66  43 /  80   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 6 PM CDT Thursday for ARZ050-051-
     059>061-070-071.

     Lake Wind Advisory until 8 PM CDT this evening for ARZ072-073.

LA...Lake Wind Advisory until 6 PM CDT Thursday for LAZ001>003-010-
     011.

     Lake Wind Advisory until 8 PM CDT this evening for LAZ004>006-
     012>014-019>022.

OK...Lake Wind Advisory until 6 PM CDT Thursday for OKZ077.

TX...Lake Wind Advisory until 6 PM CDT Thursday for TXZ096-097-
     108>112-124>126-136>138-149>153.

&&

24
Hazardous weather outlook, Mar 17, 5:01 AM CST, 8 hours 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
601 AM CDT Wed Mar 17 2021

ARZ050-051-059>061-070-071-LAZ001-002-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>151-181100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Caddo-Bossier-McCurtain-Red River-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-
601 AM CDT Wed Mar 17 2021

This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana, southeast Oklahoma and northeast
Texas.

.DAY ONE...Today and Tonight...

...A Severe Thunderstorm Watch is in effect until 10 AM...

A broken line of strong to severe storms will move eastward into
the region just after daybreak. Damaging winds and large hail
will be the main threats, but the potential for embedded circulations
with a tornado or two will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Gusty northwest winds will bring in cooler and drier air into the
region on Thursday. A Lake Wind Advisory will be possible as
sustained winds will approach 15 kts with gusts up to 25 kts. No
other hazardous weather is expected at this time through early
next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed today.

ARZ072-073-LAZ003>006-010>014-017>022-TXZ152-153-165>167-181100-
Columbia-Union-Webster-Claiborne-Lincoln-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Nacogdoches-Shelby-Angelina-San Augustine-
601 AM CDT Wed Mar 17 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana and east Texas.

.DAY ONE...Today and Tonight...

Thunderstorms will increase in coverage and intensity as we moved
throughout the day. Large hail, damaging winds, and tornadoes will
be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Gusty northwest winds will bring in cooler and drier air into the
region on Thursday. A Lake Wind Advisory will be possible as
sustained winds will approach 15 mph with gusts up to 25 mph. No
other hazardous weather is expected at this time through early
next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed today.

In the hours before

Local storm report, Mar 17, 9:46 AM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1046 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     TSTM WND DMG     4 SW UNCERTAIN          32.67N 94.17W
03/17/2021                   HARRISON           TX   LAW ENFORCEMENT

            TREES DOWN IN KARNACK, TROOPER VEHICLE
            DAMAGED WITH FALLING TREE, NO INJURIES.

&&

25
Special weather statement, Mar 17, 10:02 AM CST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1102 AM CDT Wed Mar 17 2021

LAZ001>004-010>012-018-171645-
De Soto LA-Bossier LA-Bienville LA-Natchitoches LA-Red River LA-
Claiborne LA-Caddo LA-Webster LA-
1102 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WEBSTER...EASTERN DE
SOTO...RED RIVER...NORTH CENTRAL NATCHITOCHES...SOUTHEASTERN CADDO...
WESTERN CLAIBORNE...BIENVILLE AND SOUTHEASTERN BOSSIER PARISHES UNTIL
1145 AM CDT...

At 1102 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bossier City to 14 miles east of Stonewall
to near Mansfield. Movement was northeast at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Shreveport, Bossier City, Minden, Homer, Haughton, Coushatta,
Ringgold, Sibley, Gibsland, Doyline, Dixie Inn, Dubberly, Heflin,
Eastwood, Martin, Hall Summit, Lucky, Ashland, Castor and Athens.

A Tornado Watch remains in effect until 100 PM CDT for northwestern
Louisiana.

LAT...LON 3294 9308 3259 9297 3209 9303 3187 9371
      3220 9362 3249 9370
TIME...MOT...LOC 1602Z 234DEG 37KT 3245 9364 3224 9357 3197 9365

44
Local storm report, Mar 17, 10:32 AM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1132 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     TSTM WND DMG     6 SSW DE KALB           33.42N 94.66W
03/17/2021                   BOWIE              TX   EMERGENCY MNGR

            TREE IN THE SOUTH BOUND LANE OF US 259 AT
            THE INTERSECTION OF CR 4235.

&&

25
Special weather statement, Mar 17, 10:46 AM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1146 AM CDT Wed Mar 17 2021

LAZ001>005-011>013-171745-
Bossier LA-Bienville LA-Lincoln LA-Red River LA-Claiborne LA-
Jackson LA-Caddo LA-Webster LA-
1146 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WEBSTER...
NORTHWESTERN JACKSON...NORTHERN RED RIVER...SOUTHEASTERN CADDO...
SOUTH CENTRAL CLAIBORNE...BIENVILLE...SOUTHEASTERN BOSSIER AND
SOUTHWESTERN LINCOLN PARISHES UNTIL 1245 PM CDT...

At 1146 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Coushatta, or 17 miles northeast of Mansfield,
moving northeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grambling, Arcadia, Ringgold, Sibley, Gibsland, Dubberly, Heflin,
Simsboro, Martin, Hodge, North Hodge, Hall Summit, East Hodge, Lucky,
Castor, Athens, Bienville, Quitman, Jamestown and Bryceland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 100 PM CDT for north central
and northwestern Louisiana.

LAT...LON 3231 9253 3215 9313 3215 9318 3214 9318
      3205 9348 3210 9354 3211 9354 3213 9351
      3218 9352 3219 9354 3220 9358 3232 9363
      3278 9297
TIME...MOT...LOC 1646Z 239DEG 44KT 3219 9348

Thorne
Special weather statement, Mar 17, 11:36 AM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1236 PM CDT Wed Mar 17 2021

LAZ010>012-017-018-TXZ167-171815-
De Soto LA-Bienville LA-Natchitoches LA-Red River LA-Sabine LA-
Sabine TX-
1236 PM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE SOTO...RED
RIVER...WESTERN NATCHITOCHES...SOUTHWESTERN BIENVILLE...SABINE
PARISHES IN NORTHWESTERN LOUISIANA AND NORTHEASTERN SABINE COUNTIES
UNTIL 115 PM CDT...

At 1236 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Converse to near Zwolle to Hemphill.
Movement was northeast at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Natchitoches, Milam, Many, Coushatta, Zwolle, Hemphill, Campti,
Converse, Allen, Oak Grove, Pleasant Hill, Florien, Provencal,
Natchez, Martin, Clarence, Hall Summit, Ashland, Castor and Noble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 100 PM CDT for northwestern
Louisiana...and eastern Texas.

LAT...LON 3236 9311 3204 9301 3147 9307 3128 9387
      3155 9372 3192 9383
TIME...MOT...LOC 1736Z 228DEG 43KT 3181 9374 3156 9365 3135 9382

44
Local storm report, Mar 17, 12:17 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
117 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     HAIL             1 NNW LINDALE           32.52N 95.41W
03/17/2021  E0.25 INCH       SMITH              TX   TRAINED SPOTTER

            STRONG WINDS, NO DAMAGE OTHER THAN A FEW
            SMALL LIMBS AND PEA SIZE HAIL.

&&

MDV

The radar

The Shreveport radar (KSHV), 121 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
March 17, 1:14 PM CST
Where
Lincoln County, 3.75 mi ENE of Dubach
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.720, -92.590

Several trees were snapped and uprooted along Highway 151 due to downburst winds estimated around 85 mph.

Tornado, Union

When
March 17, 1:26 PM CST to 1:33 PM CST
Where
Union County, 4.68 mi E of Shiloh to 3.7 mi NW of Bayou D Arbonne Lake
Rating
EF1
Path length
2.64 mi
Path width
766 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
32.764, -92.500

An EF-1 tornado with estimated maximum winds near 95 mph touched down along Edmonds Creek, just west of Bayou D'Arbonne Lake, and moved northeast where it snapped and uprooted numerous trees and damaged a chicken house. Several trees also damaged homes, awnings, and vehicles along Stephenson Road. The tornado continued to track northeast into Lake D'Arbonne State Park, where it snapped and uprooted over 100 trees and damaged a pavilion. It continued to snap several trees along Highway 2 before lifting just north of the highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyThe tornado archive for Louisiana, 2021Warnings in Louisiana, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940105, 940114.